Heat, Delaware
- When
- June 17, 11:00 AM CST to June 18, 8:00 PM CST
- Where
- Delaware forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Official NWS Observations
- Coordinates
- 36.408, -94.803 (the zone’s center; the record gives no point)
A strong ridge of high pressure aloft was anchored over the south central United States during the middle of the month. This pattern resulted in temperatures in the mid 90s to near 100 across much of eastern Oklahoma.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
A strong ridge of high pressure aloft was anchored over the south central United States during the middle of the month. This pattern resulted in temperatures in the mid 90s to near 100 across much of eastern Oklahoma. This heat combined with unseasonably high humidity resulted in heat indices in the 105 to 110 degree range during the afternoons of the 17th and 18th. A heat-related fatality occurred in Delaware County as a woman died in her home with no air conditioning. Another heat-related fatality occurred in Tulsa County as a man was found dead in his home with no air conditioning. At least eight people were also treated for heat-related illness by medical personnel in Tulsa County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jun 17, 9:25 AM CST, 1 hour 35 minutes earlier.
Area Forecast Discussion
National Weather Service Tulsa OK
1025 AM CDT FRI JUN 17 2016
.DISCUSSION...
MCV drifting south this morning has resulted in a tight
area of convection across parts of NC Arkansas. Afternoon pops
slightly higher across NW Arkansas...and will account for outflow
boundaries from ongoing convection and terrain features.
Afternoon high temperatures look good...with advertised highs
running near or a little warmer than yesterday with slightly lower
dewpoint trends noted. Expect current heat products to run their
course through early evening...and headlines will be left as they
are for all of the CWA.
No update planned at this time.
&&
.TSA Watches/Warnings/Advisories...
OK...Heat Advisory until 8 PM CDT this evening for OKZ049-053-058-063-
068-069-072>076.
Excessive Heat Warning until 8 PM CDT this evening for
OKZ054>057-059>062-064>067-070-071.
AR...Heat Advisory until 8 PM CDT this evening for ARZ001-002-010-011-
019-020-029.
&&
SHORT TERM...23HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TULSA OK 506 AM CDT FRI JUN 17 2016 ARZ001-002-010-011-019-020-029-OKZ049-053>076-181015- ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK- CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK- LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK- OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK- PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK- WASHINGTON OK-WASHINGTON AR- 506 AM CDT FRI JUN 17 2016 ...DANGEROUS HEAT CONTINUES TODAY...SOME RELIEF EXPECTED THIS WEEKEND... THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS MUCH OF EASTERN OKLAHOMA. .DAY ONE...TODAY AND TONIGHT. SEVERE THUNDERSTORM. RISK...LIMITED. AREA...WEST CENTRAL ARKANSAS AND EASTERN OKLAHOMA. ONSET...THIS AFTERNOON. DANGEROUS HEAT. RISK...SIGNIFICANT. AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS. ONSET...MIDDAY. AREA AT GREATEST RISK...THE HIGHWAY 75 CORRIDOR IN NORTHEAST OKLAHOMA. DISCUSSION... VERY DANGEROUS HEAT INDICES ARE FORECAST TODAY ACROSS PORTIONS OF NORTHEAST OKLAHOMA NEAR AND ALONG THE HIGHWAY 75 CORRIDOR...WHERE READINGS BETWEEN 110 AND 115 DEGREES ARE EXPECTED BY MIDDAY OR AFTERNOON. DANGEROUS HEAT INDICES IN THE 100-110 DEGREE RANGE ARE FORECAST ACROSS THE REMAINDER OF EASTERN OKLAHOMA AND NORTHWEST ARKANSAS. THERE IS A CHANCE OF THUNDERSTORMS ACROSS WESTERN ARKANSAS THIS AFTERNOON NEAR AN OUTFLOW BOUNDARY AND A LOW PRESSURE ALOFT. ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS EASTERN OKLAHOMA AS WELL. DUE TO WEAK SHEAR BUT STRONG BUOYANCY...AN ISOLATED PULSE SEVERE WIND/HAIL STORM IS POSSIBLE. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... LOCAL SPOTTER ACTIVATION MAY BE NEEDED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. SATURDAY...THUNDERSTORM POTENTIAL...DANGEROUS HEAT POTENTIAL. SUNDAY AND MONDAY...NO HAZARDS. TUESDAY AND WEDNESDAY...THUNDERSTORM POTENTIAL. THURSDAY...NO HAZARDS. EXTENDED DISCUSSION... DANGEROUS HEAT INDICES NEAR 105 DEGREES ARE FORECAST SATURDAY AFTERNOON ACROSS PORTIONS OF EASTERN OKLAHOMA. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS SOUTHEAST OKLAHOMA ON SATURDAY AS WELL. SOME RELIEF FROM THE HEAT IS EXPECTED EARLY NEXT WEEK WITH LITTLE RISK OF A THUNDERSTORM. ANOTHER SMALL CHANCE OF STORMS WILL RETURN TO THE FORECAST TUESDAY AND WEDNESDAY IN ASSOCIATION WITH A BACK DOOR FRONT. EMERGENCY MANAGEMENT PLANNING STATEMENT... COUNTY OFFICIALS SHOULD MAINTAIN COOLING STATIONS AT LEAST THROUGH TODAY AND POSSIBLY SATURDAY AS WELL. FIRST RESPONDERS SHOULD BE PREPARED FOR AN INCREASE IN HEAT RELATED ILLNESSES. WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.
The national radar mosaic for the moment the first event began.
2 heat. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Heat, Delaware | 2016-06-17 | 71 | Female | Mobile/Trailer Home | Direct |
| Heat, Tulsa | 2016-06-18 | 69 | Male | Permanent Home | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2016Every state in 2016This day in weather historyWarnings in Oklahoma, June 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 646584, 646585.